Alert archive / New Jersey / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 19, 2005, 3:48 PM EDT for Bergen County, New Jersey. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2005, 3:48 PM EDT (19:48 UTC)
- Expired
- Jul 19, 2005, 4:16 PM EDT
- In force
- 28 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Bergen County, NJ
The radar
The Brookhaven radar (KOKX), 98 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:02 PM EDT | TSTM WND GST 60 | Northvale, NJ | |
| Jul 19, 4:02 PM EDT | HAIL 0.75 | Northvale, NJ | PENNY SIZE HAIL AND WINDS ESTIMATED AT 65 MPH |
| Jul 19, 4:06 PM EDT | TSTM WND DMG | Norwood, NJ | TREES AND POWERLINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1505 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 191948 SVROKX NJC003-192015- /O.NEW.KOKX.SV.W.0023.050719T1948Z-050719T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 348 PM EDT TUE JUL 19 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERGEN COUNTY IN NORTHEAST NEW JERSEY. * UNTIL 415 PM EDT. * AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ORADELL...OR NEAR TAPPAN... AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NORWOOD BY 355 PM EDT. THE TOWNS OF RIVER VALE...WESTWOOD...EMERSON...HILLSDALE...WASHINGTON TOWNSHIP...PARK RIDGE...WOODCLIFF LAKE...MONTVALE...HO-HO-KUS AND OLD TAPPAN ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4107 7408 4097 7410 4089 7394 4099 7390 $$ EKSTER
1 follow-up statement
000 WWUS51 KOKX 192016 SVSOKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 416 PM EDT TUE JUL 19 2005 NJC003-192026- /O.EXP.KOKX.SV.W.0023.000000T0000Z-050719T2015Z/ BERGEN NJ- 416 PM EDT TUE JUL 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BERGEN COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 415 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. $$ EKSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:55 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 19, 2:55 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 255 PM EDT TUE JUL 19 2005 .NEAR TERM (REST OF THIS AFTERNOON/TONIGHT)... SO FAR THIS AFTERNOON...DESPITE A VERY UNSTABLE AIRMASS...SHOWERS AND THUNDERSTORMS HAVE BEEN VERY ISOLATED. THERE IS LITTLE SURFACE FOCUS FOR MUCH IN THE WAY OF ADDITIONAL ACTIVITY AS WINDS ARE GENERALLY LIGHT AND SW ACRS MOST OF THE CWA. FOR THE REST OF THE AFTERNOON HOURS...WILL LIKELY HAVE TO RELY ON TERRAIN INDUCED CONVECTION TO SEE MUCH IN THE WAY OF RAINFALL. AS OF EARLY THIS AFTERNOON...WATER VAPOR IMAGERY SHOWS THAT BEST S/W SUPPORT IS MOVING INTO NORTHERN NEW ENGLAND AND SOUTHERN QUEBEC. THIS IS ALSO EVIDENCED BY REGIONAL RADAR MOSAICS WHICH ARE MORE ACTIVE THERE THAN HERE. HOWEVER...EVEN THERE...MID-TROPOSPHERIC FLOW IS QUITE WEAK ACCORDING TO AREA VWPS (GENERALLY 20 KT AROUND 10-15 KFT). SHORT WAVE IS EXPECTED TO PASS THROUGH NORTHERN NEW ENGLAND OVERNIGHT...WITH ATTENDANT COOL FRONT SAGGING THROUGH OUR NECK OF THE WOODS BY 12Z WED. ITS POSSIBLE THAT SOME WEAK SUPPORT FROM THE LEADING EDGE OF THIS SHORT WAVE COULD INTERACT WITH A WEAK LEE TROF JUST TO OUR WEST LATER THIS AFTERNOON AND EVENING AND IGNITE A FEW MORE ORGANIZED THUNDERSTORMS IN OUR NECK OF THE WOODS. BEST SHOT AT THIS WOULD BE NORTH OF NYC AND MY CT ZONES. WITH MLCAPES AOA 1200 J/KG...ISOLD STRONG/DAMAGING WIND GUSTS COULD OCCUR. MOREOVER...PWATS ABOVE 2 WILL SUPPORT TORRENTIAL DOWNPOURS...WHICH WOULD LIKELY CAUSE LOCALIZED FLASH FLOODING. OTHERWISE...EXPECT JUST A CHANCE FOR SHOWERS AND TSTMS TONIGHT...ENDING AROUND 12Z OVER COASTAL LOCATIONS. TEMPERATURE AND HUMIDITY LEVELS WILL BE OPPRESSIVE OVERNIGHT WITH MOST CITY LOCATIONS (ESPECIALLY LGA) PROBABLY SNEAKING JUST BELOW 80 FOR MINS. && .SHORT TERM (WEDNESDAY AND THURSDAY)... FAIR WEATHER IS EXPECTED DURING THIS PERIOD...BUT IT WILL STILL BE HOT. HUMIDITY LEVELS WILL BE NOTICEABLY MORE TOLERABLE WED AND THURS...WITH DEWPOINTS FALLING INTO THE 60S. EXPECT HIGHS 90-95 BOTH DAYS...PERHAPS EVEN AT THE COAST BEFORE SEABREEZES KICK IN. HEAT INDICES WILL AGAIN HOWEVER APPROACH 100F ON WED IN NYC AND NERN NJ. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... A COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY/FRIDAY NIGHT SETTING OFF A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. GIVEN DIGGING S/W AND DECENT NW FLOW...SEVERE WEATHER LOOKS LIKE A DECENT BET FRI VIA THE GFS. WELL HAVE TO WAIT AND SEE. NO CHANGES TO LATER PERIODS. && .AVIATION... MVFR/VFR VSBYS IN HAZE WILL CONTINUE THROUGH THE AFTERNOON. PRE-FRONTAL TROUGH HAS SET UP WEST OF NYC AND OBS SHOWING SOME WEAK CONVERGENCE ACROSS NE NJ SO THINK BEST CHANCE FOR TSTMS THIS AFTERNOON/EVENING WILL BE IN THIS AREA. COLD FRONT LAGGING BACK IN WESTERN NY STATE WILL SLOWLY CROSS THE AREA FROM WEST TO EAST TONIGHT. ALTHOUGH THERE WILL BE A GOOD DEAL OF INSTABILITY TONIGHT...TIME OF DAY IN WHICH FRONTAL PASSAGE WILL OCCUR EAST OF NYC HAS PROMPTED ME TO REMOVE TEMPO GROUPS FOR TSTMS UNTIL IT BECOME MORE APPARENT IF THEY WILL ACTUALLY OCCUR. HAVE INCLUDED CB APPENDAGE AT KBDR...KISP AND KGON TO ACCOUNT FOR THIS. THE SLOW MOVEMENT OF THE FRONT MAY ALSO CAUSE FOG TO DEVELOP BRIEFLY PRIOR TO ITS PASSAGE. DRIER W/NW FLOW WILL SCOUR IT OUT AND ALL TERMINALS SHOULD BE VFR BY 08Z. && .MARINE... WINDS/SEAS REMAIN BELOW SCA CRITERIA THROUGH THE FCST PERIOD. && .HYDROLOGY... ANY TSTMS THROUGH THIS EVENING MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND ATTENDANT FLOOD THREAT GIVEN PWATS OVER 2 INCHES. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...HEAT ADVISORY TODAY...NYZ072>076. NJ...NONE. MARINE...NONE. && PUBLIC...EKSTER AVIATION...AL
Hazardous weather outlook, Jul 19, 6:29 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 629 AM EDT TUE JUL 19 2005 ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081- 201100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 629 AM EDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT DENSE FOG WILL PERSIST INTO EARLY THIS MORNING ACROSS COASTAL CONNECTICUT...COASTAL WESTCHESTER COUNTY...AND PORTIONS OF EASTERN LONG ISLAND. THIS INCLUDES LONG ISLAND SOUND AND THE OCEAN WATERS EAST OF MORICHES INLET. HIGH TEMPERATURES OF 90 TO 95 COMBINED WITH DEWPOINTS IN THE MID 70S WILL YIELD HEAT INDEX VALUES AT OR JUST ABOVE 100 DEGREES THIS AFTERNOON IN THE NEW YORK CITY METROPOLITAN AREA AND IN THE INTERIOR VALLEYS. A HEAT ADVISORY IS IN EFFECT FOR NEW YORK CITY. SCATTERED THUNDERSTORMS...MAINLY FROM THIS AFTERNOON INTO EARLY THIS EVENING...MAY PRODUCE TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL AS GUSTY WINDS. AN ISOLATED DAMAGING WIND GUST IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GOODMAN
In the hours before
Special weather statement, Jul 19, 10:25 AM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1025 AM EDT TUE JUL 19 2005 CTZ005>008-NJZ002-003-NYZ067>071-192300- BERGEN NJ-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- ORANGE NY-PUTNAM NY-ROCKLAND NY-SOUTHERN WESTCHESTER NY- WESTERN PASSAIC NJ- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES AROUND 100 DEGREES LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 95 TO 100 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...UPDATES...AND POSSIBLE WARNINGS. NJZ004>006-011-192300- EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-UNION NJ- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES 100 TO 104 DEGREES LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 100 TO 104 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. NYZ072>076-192300- BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY- 1025 AM EDT TUE JUL 19 2005 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE THIS AFTERNOON...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. CTZ009>012-NYZ077>081-192300- NASSAU NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY- SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES IN THE MID TO UPPER 90S LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON... HIGH TEMPERATURES THIS AFTERNOON WILL REACH AROUND 90. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 95 TO 100 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY.
Special weather statement, Jul 19, 3:31 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 331 PM EDT TUE JUL 19 2005 NJZ003-192000- BERGEN- 331 PM EDT TUE JUL 19 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR BERGEN COUNTY... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RIDGEWOOD...AND MOVING SOUTHEAST AT 20 MPH. PEOPLE IN NORTHEASTERN BERGEN COUNTY...INCLUDING THE CITIES OF RIDGEWOOD...ORADELL AND NORWOOD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH TORRENTIAL RAINS AND DANGEROUS LIGHTNING. MLE
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:04 PM EDT | Flash Flood Warning | OKX | Bergen | 86 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.